Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 38, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 21, 2020, 8:53 PM CDT for 4 counties in Kansas. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2020, 8:53 PM CDT (01:53 UTC)
- Expired
- May 21, 2020, 9:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 2.0 in
- Wind
- 70.0 mph
Counties Grant County, KS, Haskell County, KS, Seward County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 121 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 8:55 PM CDT | HAIL 2 | 2 S Ryus, KS | FROM FB. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 3:15 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1349 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1147 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 8.0
The text
As transmitted.
090
WUUS53 KDDC 220153
SVRDDC
KSC067-081-175-189-220245-
/O.NEW.KDDC.SV.W.0038.200522T0153Z-200522T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
853 PM CDT Thu May 21 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northwestern Seward County in southwestern Kansas...
Grant County in southwestern Kansas...
Northern Stevens County in southwestern Kansas...
Haskell County in southwestern Kansas...
* Until 945 PM CDT.
* At 851 PM CDT, severe thunderstorms were located along a line
extending from 10 miles north of Hickok to near Feterita, moving
east at 20 mph. Out ahead of this line, a severe thunderstorm
was located 6 miles north of Satanta.
HAZARD...Two inch hail with the storm north of Satanta. Up to 70
mph winds with the main line of storms.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Ulysses, Hugoton, Sublette, Satanta, Moscow, Ryus, Cave, Hickok and
Woods.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
These are dangerous storms. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building, and stay away from
windows.
&&
LAT...LON 3719 10154 3773 10150 3773 10071 3714 10101
TIME...MOT...LOC 0151Z 270DEG 18KT 3772 10123 3722 10148
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...70MPH
$$
UMSCHEID1 follow-up statement
328
WWUS53 KDDC 220226
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
926 PM CDT Thu May 21 2020
KSC067-081-175-189-220245-
/O.CON.KDDC.SV.W.0038.000000T0000Z-200522T0245Z/
Seward KS-Grant KS-Stevens KS-Haskell KS-
926 PM CDT Thu May 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHWESTERN SEWARD...SOUTHERN GRANT...NORTHERN STEVENS AND
HASKELL COUNTIES...
At 925 PM CDT, severe thunderstorms were located along a line
extending from near Ulysses to near Hugoton, moving east at 15 mph.
Another severe thunderstorm was located 10 miles north northwest
of Satanta, which was moving northeast at 10 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Ulysses, Hugoton, Sublette, Satanta, Moscow, Ryus, Cave, Hickok and
Woods.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
These are dangerous storms. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
&&
LAT...LON 3719 10154 3743 10152 3758 10136 3765 10103
3773 10071 3714 10101
TIME...MOT...LOC 0225Z 291DEG 12KT 3754 10130 3719 10140
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...70MPH
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 5:55 PM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, May 21, 5:55 PM CDT, 2 hours 58 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 555 PM CDT Thu May 21 2020 ...updated aviation... .SHORT TERM...(This evening through Friday) Issued at 226 PM CDT Thu May 21 2020 MSAS showing weak surface low pressure centered over the western Oklahoma panhandle with attendant cold front from wet of Syracuse into southwest Nebraska this afternoon. Also a dryline and warmfront extended south from near LBL into the Texas Panhandle. Ahead and east of these features has been a stubborn field of stratus clouds that has created a large temperatures difference from the upper 60s to low 70s under the cloud cover and contrasted by low 80s over the Sunny Syracuse-Johnson-Elkhart area. Latest HRRR initiate these convective elements at 21 UTC along the cold front along the highway 25 corridor with organized elements reaching the highway 83 corridor by around 10 pm. In addition to a hail and 60-70 mph wind threat, a sizable area of 1 to 2 inch rain is likely with more localized areas of 3 and 4 inches just as likely. Increased Pops over the area as widespread trailing stratiform precipitation is likely beyond midnight even as the overall severe risk should be decreasing. Uncertainty with respect to and additional marginally elevated severe pulse hail storms in the southeast will revolve around mid level wave that will be moving into the area during the overnight hours. Lows are forecast from the mid 50s west to more mild summerlike 60s across south central Kansas. .LONG TERM...(Friday night through Thursday) Issued at 226 PM CDT Thu May 21 2020 Potential exists for thunderstorms to be ongoing early Friday morning across the eastern and especially south central Kansas counties as models show a mid level trough/weak pvu anomaly moving though the area with still conditionally unstable air. This should clear out though with sky becoming sunny area wide by afternoon resulting in temperatures warming into the 80s all the way to Hays. It will likely remain inactive later in the day Friday with respect to convection, however the 850 wind field transitions from weak easterly flow Friday to veering and increasing winds though Saturday, with stronger south winds, and better moisture transport ahead of a dryline for Saturday late afternoon and Saturday evening. As a result , convection is possible Saturday across the eastern counties. The southwest winds will make temperatures much warmer on Saturday, before a cold front tempers highs and focuses severe weather chances once again along a southward propagating cold front through Sunday night. This will setup Monday to likely be cooler and cloudy and perhaps showery with diurnal thunderstorms. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 555 PM CDT Thu May 21 2020 The main concern for the TAF forecast is +TSRA for the terminals this evening. All modes of severe threats will be possible with this activity... landspouts, large hail, and severe outflow winds of 50+kt. Mid to late evening is the most likely time of impacts to the terminals. This activity will eventually evolve into a line and move out of the terminal space by 06Z. Tranquil weather is expected thereafter. With continued moisture advection, MVFR cigs may be possible once again by 12Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 56 81 59 91 / 60 20 0 0 GCK 53 81 56 91 / 80 10 0 0 EHA 54 84 56 91 / 40 10 0 0 LBL 54 83 58 93 / 50 20 0 0 HYS 57 80 56 88 / 80 20 10 10 P28 61 81 61 90 / 70 60 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Sugden
Hazardous weather outlook, May 21, 3:45 AM CDT, 17 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 345 AM CDT Thu May 21 2020 KSZ030-031-043>046-061>066-074>081-084>090-221000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 345 AM CDT Thu May 21 2020 /245 AM MDT Thu May 21 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- There will be a chance for severe thunderstorms late today and early tonight. The main hazards will be hail 2 inches and larger, strong damaging winds greater up to 70 mph and periods of heavy rainfall. An isolated tornado can not be ruled out. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Significant risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- There will be a chance for strong to severe thunderstorms Sunday night. Large hail and periods of heavy rainfall currently appear to be the main hazards from these storms. Days 2-7 Hazards ---------------- * Friday - Lightning: Elevated risk - Severe thunderstorm: Limited risk * Saturday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Sunday - Lightning: Elevated risk - Non thunderstorm wind: Limited risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 4 pm, especially south of a Garden City to Dodge City line. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, May 21, 8:17 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Dodge City KS
817 PM CDT Thu May 21 2020
KSZ043>045-062-063-220145-
Finney KS-Kearny KS-Lane KS-Scott KS-Ness KS-
817 PM CDT Thu May 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KEARNY...
NORTHWESTERN FINNEY...NORTHWESTERN NESS...EASTERN SCOTT AND LANE
COUNTIES UNTIL 845 PM CDT...
At 816 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles south of Gove to near Healy to near
Shallow Water to 11 miles north of Deerfield. Movement was east at
30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Scott City, Dighton, Grigston, Healy, Friend, Shallow Water, Manning,
Pendennis, Amy and Shields.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern and west central Kansas.
LAT...LON 3870 10017 3856 10027 3837 10053 3812 10079
3809 10123 3843 10092 3867 10082 3870 10079
TIME...MOT...LOC 0116Z 273DEG 30KT 3879 10044 3862 10055 3839 10086
3815 10111
TatroLocal storm report, May 21, 8:20 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
820 PM CDT THU MAY 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 1 N MOSCOW 37.34N 101.21W
05/21/2020 E2.00 INCH STEVENS KS STORM CHASER
&&Local storm report, May 21, 8:30 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
830 PM CDT THU MAY 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM TORNADO 11 SE LAKIN 37.81N 101.13W
05/21/2020 KEARNY KS TRAINED SPOTTER
&&Local storm report, May 21, 8:33 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
833 PM CDT THU MAY 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 5 NW CAVE 37.40N 101.21W
05/21/2020 E2.00 INCH GRANT KS TRAINED SPOTTER
&&Special weather statement, May 21, 8:44 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
844 PM CDT Thu May 21 2020
KSZ043>045-063-220230-
Finney KS-Lane KS-Scott KS-Ness KS-
844 PM CDT Thu May 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FINNEY...WESTERN
NESS... SOUTHEASTERN SCOTT...NORTHWESTERN HODGEMAN...SOUTHERN
TREGO AND LANE COUNTIES UNTIL 930 PM CDT...
At 844 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pendennis to near Dighton to 13 miles
south of Amy to near Holcomb. Movement was east at 35 mph.
Penny size hail and winds in excess of 45 mph will be possible with
these storms.
Locations impacted include...
Garden City, Holcomb, Dighton, Ransom, Utica, Alamota, Friend,
Beeler, Pendennis and Arnold.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern and west central Kansas.
LAT...LON 3847 9993 3827 10020 3826 10023 3825 10023
3801 10060 3794 10109 3825 10100 3845 10051
3869 10035 3870 9979
TIME...MOT...LOC 0144Z 264DEG 32KT 3872 10029 3846 10044 3828 10063
3805 10098
TatroLocal storm report, May 21, 8:53 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
853 PM CDT THU MAY 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 1 E SUBLETTE 37.48N 100.83W
05/21/2020 E2.50 INCH HASKELL KS PUBLIC
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:02 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 43 min |
| May 21, 7:07 PM CDT | Tornado Warning | DDC | Kearny | 38 min |
| May 21, 7:12 PM CDT | Severe Thunderstorm Warning | DDC | Haskell, Seward | 48 min |
| May 21, 7:14 PM CDT | Flash Flood Warning | DDC | Hamilton, Kearny | 2 hr |
| May 21, 7:28 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 47 min |
| May 21, 7:33 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 42 min |
| May 21, 7:37 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Kearny | 38 min |
| May 21, 7:43 PM CDT | Special Weather Statement | DDC | Scott | 32 min |
| May 21, 7:59 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell | 34 min |
| May 21, 8:08 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Stanton | 52 min |
| May 21, 8:10 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Kearny | 50 min |
| May 21, 8:17 PM CDT | Special Weather Statement | DDC | Lane | 28 min |
| May 21, 8:17 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell | 43 min |
| May 21, 8:32 PM CDT | Tornado Warning | DDC | Finney, Kearny | 20 min |
| May 21, 8:35 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 55 min |
| May 21, 8:44 PM CDT | Special Weather Statement | DDC | Finney, Lane | 46 min |
| May 21, 8:54 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 51 min |
| May 21, 9:02 PM CDT | Tornado Warning | DDC | Haskell | 28 min |
| May 21, 9:23 PM CDT | Special Weather Statement | DDC | Ellis, Ness | 52 min |
| May 21, 9:26 PM CDT | Special Weather Statement | DDC | Finney | 49 min |
| May 21, 9:36 PM CDT | Special Weather Statement | DDC | Gray | 39 min |
| May 21, 9:40 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Gray, Haskell, Meade, Seward, Stevens | 50 min |
| May 21, 9:48 PM CDT | Tornado Warning | DDC | Gray, Haskell | 13 min |
| May 21, 9:51 PM CDT | Special Weather Statement | DDC | Hodgeman | 39 min |
| May 21, 9:56 PM CDT | Special Weather Statement | DDC | Rush | 49 min |
| May 21, 10:16 PM CDT | Special Weather Statement | DDC | Gray | 29 min |
| May 21, 10:27 PM CDT | Severe Thunderstorm Warning | DDC | Haskell, Seward, Stevens | 48 min |
| May 21, 10:31 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Meade | 32 min |
| May 21, 10:43 PM CDT | Special Weather Statement | DDC | Hodgeman | 47 min |
| May 21, 11:13 PM CDT | Special Weather Statement | DDC | Meade, Seward | 47 min |
| May 22, 2:41 PM CDT | Red Flag Warning | DDC | Hamilton, Morton, Stanton | 30 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.